Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 61, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2018, 2:44 PM EDT for Saint Mary's County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2018, 2:44 PM EDT (18:44 UTC)
- Expired
- Jul 27, 2018, 6:17 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Saint Mary's County, MD
The radar
The Dover AFB radar (KDOX), 116 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1842 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:38 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 27, 10:38 AM EDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1038 AM EDT Fri Jul 27 2018
.SYNOPSIS...
A cold front will approach today and cross the region tonight.
Weak high pressure will build over the area Saturday and Sunday.
A warm front will lift through the area Tuesday bringing a
return to humid and unsettled conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
Forecast appears to be largely on track. Accounted for some
isolated showers that have been developing this morning due to
warm/moist advection and instability that's already in place.
Cell that moved onto the upper eastern shore earlier had some
weak mid level rotation, indicative of the 40 kt of deep layer
shear, and could be a sign of storm organization later today.
12Z IAD sounding already showed around 2000 J/kg of MUCAPE.
MLCAPE values may be a little lower though. That, combined with
poor mid level lapse rates, may be an impediment to sustained
storm health, but does not downplay the severe risk. Damaging
winds and heavy rain will likely be the biggest risks. After
coordinating with surrounding offices and reviewing latest
guidance, have expanded the Flash Flood Watch by a few counties.
Previous discussion remains valid:
A cold front will approach from the west during the day today
with light moist southerly flow out ahead of it. Clouds will be
on the increase but under partial sunshine, temperatures should
still be able to reach the mid 80s to low 90s across the
region. This will allow for MLCAPE values to reach 1000-2000
J/KG by the afternoon. While wind field in the low levels is not
that strong, winds increase markedly aloft and 0-6KM shear
values will reach 40 knots by late in the day.
Shower/thunderstorm development may occur as early as late
morning/early afternoon across western Maryland, West Virginia,
and central Virginia, but the bulk of the activity should occur
in the mid to late afternoon hours west of the Blue Ridge,
moving eastward towards the I-95 corridor during the evening
hours.
Some of the thunderstorms may become strong to locally severe
with hail/damaging winds being the primary threats, especially
from northern VA northeastward where SPC has outlined in a
Slight Risk for severe thunderstorms. Due to saturated ground,
trees may be knocked down easier than they normally would be.
In addition, heavy rain will also be a concern. Hi-resolution
models, including members of the HREF, HRRR, and both 3km and
12km NAM, indicate convection growing west of the I-95 corridor
during the afternoon, reaching the metros during the evening
hours and forming a broken line with movement becoming more
parallel to the boundary with time. This combined with high
efficiency rainfall (PWATs approach 2") and low flash flood
guidance due to recent exceedingly wet conditions may set the
stage for additional flooding/flash flooding.
Showers/thunderstorms will end from northwest to southeast
tonight. Some lower stratus/fog may develop overnight. Lows will
range from the 60s to low 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front will stall to the south for Saturday with high
pressure building in across the Great Lakes. This should lead to
drying conditions and a bit less humidity. Highs will range in
the 80s. Lows Saturday night in the 60s to around 70F.
High pressure will still be north of the region on Sunday,
although some return flow will be developing. Thus some isolated
to scattered showers/thunderstorms become possible by Sunday
afternoon, mainly south/west. Highs Sunday in the low to mid 80s
with lows in the 60s to around 70F.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The frontal boundary that will be stalled out to our south for much
of the weekend should lift north across the area as a warm front on
Monday in response to a digging trough across the center of the
country. With the warm front lifting to our north, southerly flow
will begin to advect higher moisture levels into our area. The
aforementioned trough will continue to dig southward across the
Mississippi Valley/Gulf Coast States on Tuesday. At the same time a
strong oceanic high both at the surface and aloft will become
established off the East Coast. Southerly flow between these two
features will transport rich moisture into the area, which when
coupled with ascent downstream of the trough axis will lead to the
development of showers and thunderstorms each afternoon throughout
the long term period.
As the trough bottoms out on Tuesday, an embedded shortwave is
expected to move from the Ohio Valley toward the Lower Great Lakes.
On Wednesday the main lobe of vorticity located in the base of the
trough is forecast to lift northeastward towards the Great Lakes.
Both of these features could act to temporarily enhance ascent over
the area (and associated shower/thunderstorm activity), while also
strengthening the deep layer wind field.
Even after the main lobe of vorticity lifts northeastward, the
trough will remain entrenched to our west on Thursday as it is
reinforced by another disturbance descending into the base of the
trough in northwesterly flow. With the offshore high still in
place, moist southerly flow and chances for showers and
thunderstorms will be maintained over the area on Thursday.
Given high levels of antecedent rainfall, high PW values, and the
potential for multiple rounds of rainfall through the long term
period, it appears as though flash flooding could again be a concern
during the Monday through Thursday time frame. Additionally, a few
stronger thunderstorms can't be ruled out Tuesday and Wednesday
afternoon with MLCAPE values in excess of 1000 J/kg and 0-6 km
shear values at or above 30 kts indicated by most model
guidance.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR conditions at all TAF sites with scattered cumulus and
scattered to broken cirrus through early afternoon. VCSH
developing near CHO but guidance otherwise is indicating dry
conditions the next several hours. Scattered
showers/thunderstorms are then expected to develop this
afternoon and especially this evening with heavy rain and
associated reductions to MVFR/IFR. Potential for gusty winds and
small hail exists as well, although isolated.
Showers/thunderstorms will end tonight, with potential for low
stratus/fog. However confidence is low at this time.
VFR conditions are then expected under building high pressure
Saturday. Intermittent sub-VFR conditions could be possible with
isolated to scattered showers/thunderstorms Sunday afternoon,
mainly CHO/MRB.
Intermittent sub-VFR conditions could be possible with any
thunderstorms during the Monday through Thursday time period. The
highest coverage of storms should be on Tuesday and Wednesday.
&&
.MARINE...
South winds will increase today, and may approach SCA for a
period this evening. However main concern will be potential for
strong to locally severe thunderstorms with gusty winds and
hail. Special Marine Warnings may become necessary.
Winds will then be sub-SCA tonight through Sunday night with
high pressure nearby. A few isolated to scattered
showers/thunderstorms become possible by late Sunday.
Showers and thunderstorms will be possible each afternoon Monday
through Thursday, with the highest coverage of storms occurring on
Tuesday and Wednesday. Low end SCA winds could also be possible
Tuesday through Thursday in southerly flow ahead of an approaching
mid-upper level trough.
&&
.TIDES/COASTAL FLOODING...
A significant tidal departure remains near the mouth of the
Susquehanna River. There is a freshwater contribution from
upstream flooding, enhanced by releases from Conowingo Dam.
Thus, Havre de Grace forecasts carry a greater than normal
level of uncertainty, as the water level will greatly depend
upon streamflow. Coastal Flood Advisory remains in effect
through today's high tide cycle and may need to be extended
further.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 3 PM EDT this afternoon through this
evening for DCZ001.
MD...Flash Flood Watch from 3 PM EDT this afternoon through this
evening for MDZ005-006-011-013-014-016-503>508.
Coastal Flood Advisory until 3 PM EDT this afternoon for
MDZ508.
VA...Flash Flood Watch from 3 PM EDT this afternoon through this
evening for VAZ052>055-057-506.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...ADS/MM
SHORT TERM...MM
LONG TERM...KJP
AVIATION...ADS/MM/KJP
MARINE...MM/KJP
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jul 27, 1:56 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 156 PM EDT Fri Jul 27 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281800- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 156 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect through 10 PM this evening. Some thunderstorms may produce large hail and damaging winds. A Flash Flood Watch is in effect for the outlook area with the exception of Spotsylvania County for this afternoon and evening. Showers and thunderstorms producing heavy rainfall rates may result in scattered instances of flooding/flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and evening. Please relay severe weather and flooding reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-281800- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 156 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect through 10 PM this evening. Some thunderstorms may produce large hail and damaging winds. A Flash Flood Watch is in effect for the Baltimore and Washington DC Metropolitan areas late this afternoon and evening. Showers and thunderstorms producing heavy rainfall rates may result in scattered instances of flooding/flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and evening. Please relay severe weather and flooding reports to the National Weather Service.
In the hours before
Local storm report, Jul 27, 1:00 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL THORNHILL 38.15N 77.97W
07/27/2018 E0.75 INCH ORANGE VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1801204
SMZLocal storm report, Jul 27, 2:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM MARINE TSTM WIND 2 SE COBB ISLAND 38.24N 76.83W
07/27/2018 M52 MPH ANZ537 MD BUOY
&&
EVENT NUMBER LWX1801205
SMZLocal storm report, Jul 27, 2:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
238 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM MARINE TSTM WIND 5 S SWAN POINT 38.23N 76.95W
07/27/2018 M41 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1801206
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:06 AM EDT | Flash Flood Watch | LWX | Arlington, Fairfax, King George, Loudoun, Stafford, City of Alexandria and 2 more | 17 hr |
| Jul 27, 1:24 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford | 41 min |
| Jul 27, 1:27 PM EDT | Special Marine Warning | LWX | 93 min | |
| Jul 27, 2:08 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 27, 2:23 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, City of Manassas, City of Manassas Park | 29 min |
| Jul 27, 2:25 PM EDT | Special Marine Warning | LWX | 37 min | |
| Jul 27, 3:01 PM EDT | Special Marine Warning | LWX | 71 min | |
| Jul 27, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | King George | 31 min |
| Jul 27, 3:14 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jul 27, 3:16 PM EDT | Special Marine Warning | LWX | 119 min | |
| Jul 27, 4:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 27, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 59 min |
| Jul 27, 5:02 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park | 23 min |
| Jul 27, 5:17 PM EDT | Special Marine Warning | LWX | 118 min | |
| Jul 27, 6:35 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jul 27, 6:36 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange | 39 min |
| Jul 27, 7:05 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 40 min |
| Jul 27, 2:42 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 23 min |
| Jul 27, 3:21 PM EDT | Areal Flood Warning | LWX | Washington | 114 min |
| Jul 27, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 30 min |
| Jul 27, 4:52 PM EDT | River Flood Warning | LWX | Montgomery | 7 hr |
| Jul 27, 4:52 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll | 38 min |
| Jul 27, 4:58 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 4 hr |
| Jul 27, 5:01 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 44 min |
| Jul 27, 5:17 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, City of Baltimore | 28 min |
| Jul 27, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll | 20 min |
| Jul 27, 5:27 PM EDT | Areal Flood Warning | LWX | Harford | 4 hr |
| Jul 27, 5:38 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 47 min |
| Jul 27, 5:42 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Jul 27, 5:46 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 4 hr |
| Jul 27, 6:28 PM EDT | Areal Flood Warning | LWX | Baltimore | 4 hr |
| Jul 27, 2:49 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hampshire, Hardy, Mineral | 19 min |
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.